Category: Professional Posters
This case illustrates poor transitions of care leading to negative consequences. A 47-year-old male presented to primary care with complaints of a five-day history of loss of energy, loss of appetite, and general weak sensation. Upon further questioning at presentation, he reports to have vomited the morning when symptoms first presented, and his appetite has been poor for the past few days. In his primary care physician’s office an electrocardiogram (EKG) revealed new ST elevation anterior leads compared to an EKG from 2017. Acute ischemia could not be ruled out. He was given three 81mg aspirin tablets on top of one that was already taken a few hours prior and was sent to the emergency department (ED). An EKG was performed in the emergency department and the patient was found to have ST elevations in V3, V4, and V5. Troponin was also elevated at 22.97ng/mL indicating cardiac injury. The interventional cardiologist gave the patient ticagrelor 180mg as well as heparin and sent him to a nearby catheterization lab. Coronary angiography revealed severe mid-left anterior descending artery (LAD) stenosis, severe proximal right coronary artery (RCA) stenosis, moderate distal circumflex artery stenosis, and patent mid-RCA stents. At this time, two overlapping drug-eluting stents were placed in the LAD and recommended percutaneous coronary intervention of proximal RCA prior to discharge. Two days after the first two drug-eluting stents were placed in LAD and one day after the drug-eluting stent in RCA was placed the patient was cleared for discharge. He and his wife were given discharge education regarding medications, activities, and follow-up appointments, which, per the patient chart, the wife verbalized understanding. Aspirin 81mg daily and metoprolol tartrate 50mg daily were continued at previous doses, ticagrelor 90mg twice daily was initiated, atorvastatin was increased to 80mg daily, and lisinopril was increased to 10mg daily. Three days after discharge the patient presented to a different ED with presyncope and chest pressure. He was found to be in mild cardiogenic shock with hypotension and complete heart block. Upon further questioning, the patient described that he had not taken the ticagrelor since he left the hospital. His wife stated the pharmacist was telling her the order was still in a pending state and he ultimately did not receive the medication. She asked the pharmacist if the medication was important since her husband just had a heart attack with stents placed and was told multiple times it was pending. Both the RCA and LAD stents were fully occluded. His troponin was elevated at 1200 indicating another cardiac injury. Adequate flow was restored after thrombectomy, and he remained electrically and hemodynamically stable with minimal peripheral norepinephrine support. He was re-stented in both the LAD and RCA, had an immediate improvement in function, and came off vasopressors with no further cardiac symptoms. Before the second discharge, his primary care pharmacist was notified by the patient’s wife and got a prior authorization for ticagrelor 90mg bid and it was filled before his discharge. The patient and his wife deny being educated on the critical importance of ticagrelor. His pharmacy did not contact his primary care pharmacist or physician to initiate a prior authorization or request a change in therapy. This case reveals a need to re-evaluate the roles of physicians and pharmacists in transitions of care, focusing on utilizing resources to ensure the medications prescribed are either preferred on a patient’s insurance or proper steps are taken to initiate necessary authorization or obtain covered medications prior to discharge.